MAUDE Adverse Event Report: ENCORE MEDICAL L.P. FOUNDATION POSTERIOR STABILIZED (PS) KNEE; INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE4 13MM CM

ENCORE MEDICAL L.P. FOUNDATION POSTERIOR STABILIZED (PS) KNEE; INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE4 13MM CM
Model Number 360-13-504
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/13/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - due to the surgeon having found the post on the poly sheared off.
 
Additional Manufacturer Narrative
The reason for this revision surgery was due to the post on poly shearing off.The implant was in the patient for 4 years, 4 months prior to revision.The surgeon indicated that the incident was a non-serious event.Information regarding the success of the revision surgery was not provided in the complaint, but it is assumed the revision (poly swap) was successful.The explanted part was returned to djo surgical for analysis.A review of the device history record (dhr) for the foundation posterior stabilized (ps) tibial insert revealed no non-conforming material reports (ncmr's) associated with the product.The device was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of use during the previous surgery.The device history record (dhr) evidences that all critical dimensions and specifications were met when the product was released from djo surgical.Visual inspection of the explanted part and surgical photographs reveals an unevenly worn ulta-high-molecular-weight polyehtylene (uhmwpe) tibial insert in two separate pieces, with the retention screw still in place within the body of the insert.The posterior stabilized post is mostly missing from the body of the tibial insert, and was not returned.Wear is unevenly distributed between the two condyles.The wear pattern on the most-worn condyle is shifted onto the anterior lip of the insert, with no wear evident at the posterior lip.The outermost edge of this condyle is cracked, with a large section of the lip evidencing separation from the body of the implant.The wear pattern on the least-worn condyle is shifted toward the posterior lip of the insert, and shows very little wear.In addition, the most-worn condyle has a deep impression left by the femur indicating significantly greater loading on that condyle.On the least-worn side, the femoral component has notched the posterior end of the central tibial spine.The fracture surface where the posterior stabilized post existed on the tibial spine has the appearance of being twisted in a clockwise direction by a few degrees.This coincides with the condyle wear patterns which also appear to be at an angle of approximately 5-10 degrees to the central tibial spine.While posterior stabilized post breakage is not unheard of in a well-aligned and balanced prosthesis, in this case there appears to be a problem with coronal plane balancing, axial alignment, misalignment of the box geometry to the posterior stabilized post, or a combination of these.This could potentially apply excessive twisting or bending loads to the posterior stabilized post over time, and cause the posterior stabilized post to fail.In july 2017, a review was conducted of the product complaint history from 2007-present for all part numbers within the 360-xx-5xx tibial insert family (current-generation foundation 500-series posterior stabilized inserts).The total complaints found is 211, with a total of 45 complaints being for posterior stabilized post breakage.This is the first complaint for the incident lot number.The most likely root cause of the posterior stabilized post breakage on the incident tibial insert is coronal plane unbalance, axial misalignment, misalignment of the box geometry to the posterior stabilized post, or a combination of some or all of these.This assessment is evidenced by the wear patterns present on the explant.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.
 
Additional Manufacturer Narrative
The reason for this revision surgery was due to the post on poly shearing off.The implant was in the patient for 4 years, 4 months prior to revision.The surgeon indicated that the incident was a non-serious event.Information regarding the success of the revision surgery was not provided in the complaint, but it is assumed the revision (poly swap) was successful.The explanted part was returned to djo surgical for analysis.A review of the device history record (dhr) for the foundation posterior stabilized (ps) tibial insert revealed no nonconforming material reports (ncmr's) associated with the product.The device was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of use during the previous surgery.The device history record (dhr) evidences that all critical dimensions and specifications were met when the product was released from djo surgical.Visual inspection of the explanted part and surgical photographs reveals an unevenly worn ulta-high-molecular-weight polyehtylene (uhmwpe) tibial insert in two separate pieces, with the retention screw still in place within the body of the insert.The posterior stabilized post is mostly missing from the body of the tibial insert, and was not returned.Wear is unevenly distributed between the two condyles.The wear pattern on the most-worn condyle is shifted onto the anterior lip of the insert, with no wear evident at the posterior lip.The outermost edge of this condyle is cracked, with a large section of the lip evidencing separation from the body of the implant.The wear pattern on the least-worn condyle is shifted toward the posterior lip of the insert, and shows very little wear.In addition, the most-worn condyle has a deep impression left by the femur indicating significantly greater loading on that condyle.The fractured surface where the posterior stabilized post existed on the tibial spine has the appearance of being deformed at an angle of approximately 10-15 degrees.The angled deformation of the post indicates that at full extension the femoral box may have contacted the post at an angle, indicating that femur exceeded the recommended range for extension.Examination of the radiographs provided indicates that the reported incident affected the patient's right knee.There is an observable offset of the femoral component towards the medial side of the baseplate, and a smaller gap between the femoral and tibial components on the medial side.The radiograph, in conjunction with the wear pattern, evidences an unbalanced loading condition concentrated in the medial compartment.The significant amount of soft tissue shown on the x-ray suggests patient obesity, a contraindication for this system as indicated in the instructions for use (ifu) for djo surgical knee systems, 0400-0034.The sagital view of the implant indicates that the stem of the baseplate is not centered in the tibia; the distal end of the stem is angled slightly toward the anterior indicating malalignment.In (b)(6) 2017, a review was conducted of the product complaint history from 2007-present for all part numbers within the 360-xx5xx tibial insert family (current-generation foundation 500-series posterior stabilized inserts).The total complaints found is (b)(6), with a total of (b)(6) complaints being for posterior stabilized post breakage.This is the first complaint for the incident lot number.The most likely root cause of the posterior stabilized post breakage on the incident tibial insert is coronal plane unbalance, axial misalignment, misalignment of the box geometry to the posterior stabilized post, or a combination of some or all of these.This assessment is evidenced by the wear patterns present on the explant.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.
 
Additional Manufacturer Narrative
Corrected data: event problem or evaluation codes.

Brand Name
FOUNDATION POSTERIOR STABILIZED (PS) KNEE
Common Device Name
INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE4 13MM CM
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key6400384
Report Number1644408-2017-00128
Device Sequence Number603154
Product Code JWH
UDI-Device Identifier00888912116404
UDI-Public(01)00888912116404
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K933539
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2013
Device Model Number360-13-504
Device Catalogue Number360-13-504
Device Lot Number53915945
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/13/2017
Supplement Date Received by Manufacturer01/30/2018
01/30/2018
04/12/2018
Initial Report FDA Received Date03/13/2017
Supplement Report FDA Received Date02/01/2018
02/01/2018
04/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR